Alert archive / South Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 31, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Aug 16, 2003, 7:11 PM EDT for Hampton County, South Carolina; Effingham County, Georgia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 7:11 PM EDT (23:11 UTC)
- Expired
- Aug 16, 2003, 9:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Effingham County, GA, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 19 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCHS 162312
FFWCHS
GAC103-SCC049-170115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
711 PM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EFFINGHAM COUNTY IN SOUTHEAST GEORGIA...
HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 915 PM EDT
* AT 711 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING OVER
PARTS OF HAMPTON AND EFFINGHAM COUNTIES. HEAVY RAIN IS EXPECTED TO
CONTINUE FOR THE NEXT 2 HOURS WHICH WILL CAUSE FLOODING.
* FLASH FLOODING WILL OCCUR IN AND AROUND...
CLYO AND KILDARE...
SHIRLEY AND GARNETT...
SPRINGFIELD...
ESTILL AND FURMAN...
LENA...
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.
LAT...LON 3251 8155 3259 8141 3274 8143 3281 8127
3292 8125 3304 8109 3275 8085 3268 8093
3272 8103 3256 8122 3243 8120 3232 8147
$$2 follow-up statements
000
WGUS72 KCHS 170003
FFSCHS
GAC103-SCC049-170100-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
802 PM EDT SAT AUG 16 2003
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR EFFINGHAM AND HAMPTON
COUNTIES UNTIL 915 PM EDT...
AT 800 PM EDT...RADAR INDICATED THUNDERSTORMS WITH MODERATE TO HEAVY
RAINFALL ACROSS BOTH COUNTIES. RADAR ESTIMATED THAT FROM 2 TO 5
INCHES OF RAIN HAD FALLEN SINCE LATE AFTERNOON. REPORTS FROM
EFFFINGHAM COUNTY INDICATED FLOODED ROADS IN GUYTON AND SPRINGFIELD.
THE RAIN WILL CONTINUE TO CAUSE FLOODING OF ROADS AND POOR DRAINAGE
AREAS THROUGH 915 PM.
STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL
SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY
FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.
LAT...LON 3238 8153 3250 8155 3259 8141 3269 8139
3284 8126 3263 8119 3251 8123 3227 8110
3214 8136
$$
SCW000 WGUS72 KCHS 170102 FFSCHS GAC103-SCC049-170115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 902 PM EDT SAT AUG 16 2003 ...THE FLASH FLOOD WARNING FOR EFFINGHAM AND HAMPTON COUNTIES HAS BEEN CANCELLED... THE HEAVY RAIN HAS MOVED OUT OF THE AREA AND NO ADDITIONAL FLOODING IS EXPECTED. STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN CHARLESTON. $$ SCW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:45 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 16, 2:45 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 245 PM EDT SAT AUG 16 2003 A WEAK SHORT WAVE MOVING ACROSS ERN CAROLINAS THIS AFTERNOON WITH A SLIGHTLY STRONGER SHORT WAVE MOVING OUT OF ERN TN THIS EVENING AND DURING THE OVERNIGHT TIME FRAME. AS A RESULT WILL NOT LIMIT CONVECTION TO EARLY EVENING. ON SUNDAY...EAST COAST UPPER LEVEL TROF BEGINS SETTING UP AGAIN AND WILL BE THE DOMINANT WEATHER FEATURE THROUGH MUCH OF NEXT WEEK. SHORT WAVE ENERGY WILL CONTINUE TO MOVE ACROSS THE SE STATES WITH THE NEXT IMPULSE MOVING THRU THE AREA SUN EVENING/SUN NIGHT. ADDITIONAL IMPULSES WILL ROTATE AROUND THE BASE OF THE TROF INTO THE MIDDLE OF NEXT WEEK WHICH WILL MAKE TIMING A LITTLE DIFFICULT TO PIN DOWN THE PRECIP. A MOIST UNSTABLE SW FLOW WILL CONT OVER THE AREA AHEAD OF SFC FRONT INTO THE FIRST PART OF NEXT WEEK. MODELS TRY TO BRING THE SURFACE COLD FRONT THRU SC AND GA ON TUES...ACTUALLY TAKING IT S OF THE ALTAMAHA RIVER. STILL A LITTLE SKEPTICAL ABOUT FRONT HOLDING TOGETHER THAT FAR SOUTH. WITH THE UNSETTLED WEATHER PATTERN OVER THE AREA...WILL CONTINUE MAINLY SCATTERED SHOWERS AND TSTMS THRU THE PERIOD AND NOT TRY TO PIN DOWN AFTERNOON AND EVENING. HIGH TEMPS WILL REMAIN NEAR NORMAL NEXT COUPLE OF DAYS WHILE LOWS WILL BE A COUPLE OF DEGREES ABOVE NORMAL. MODELS SUGGESTING THAT HIGH TEMPS WILL BE A CUPLE DEGREES BELOW NORMAL AFTER TUES AS THICKNESSES HAVE SHOWN A SLIGHT DECREASE. MARINE...SOUTHWESTERLY FLOW WILL CONTINUE AS HIGH PRESSURE REMAINS IN CONTROL OVER THE WATERS THROUGH MONDAY. MODELS ARE INDICATING A FRONT MOVING THROUGH THE AREA ON TUESDAY...SAGGING WELL SOUTH OF THE WATERS BY TUESDAY. GIVEN THE CLIMATOLOGICAL UNLIKELIHOOD OF SUCH AN EVENT...HAVE GONE WITH A COMPROMISE OF CONTINUED SOUTH-SOUTHWEST WINDS OVER THE GA WATERS...WITH A VARIABLE WIND OVER THE SC WATERS. CONFIDENCE IS NOT EXTREMELY HIGH IN EITHER SOLUTION AT THIS POINT. NO FLAGS. .CHS... GA...NONE. SC...NONE. 30/JR
Hazardous weather outlook, Aug 16, 3:49 AM EDT, 15 hours 22 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-160945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 349 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO...THE LOWER SANTEE AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE AND THE OGEECHEE RIVER AT EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE AFOREMENTIONED RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND THE LATEST RIVER FORECAST FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 16, 2:12 PM EDT, 4 hours 59 minutes before
SCZ044-045-161915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 212 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER COUNTY INCLUDING LAKE MOULTRIE THROUGH 315 PM EDT... AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED 5 MILES NORTHEAST OF DUNCAN CHAPEL...OR ABOUT 12 MILES NORTH OF SAINT GEORGE...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND AROUND REEVESVILLE...MOUNT ZION...DUNCAN CHAPEL...SPRING HILL... SANDRIDGE...EBENEZER...HUSSERTOWN...BLACK CREEK...PRIOLEAU... MOOREFIELD...EADYTOWN...CROSS ROADS AND BONNEAU THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATER SAFETY. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR...BUT IF YOU ARE CAUGHT ON THE OPEN LAKE WATER...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Local storm report, Aug 16, 4:00 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0400 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0357 PM JEDBURG SC WIND DAMAGE
08/16/03 DORCHESTER SEVERAL TREES DOWN ACROSS
POWER LINES IN
JEDBERG...RIDGEVILLE AND
ST. GEORGE. REPORTED BY
DORCHESTER CTY 911.
JRSpecial weather statement, Aug 16, 4:10 PM EDT, 3 hours 1 minute before
SCZ043>045-049-050-162130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 410 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BERKELEY COUNTY... SOUTHERN DORCHESTER COUNTY...CHARLESTON COUNTY AND SOUTHERN COLLETON COUNTY THROUGH 530 PM EDT... AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STORM THUNDERSTORMS EXTENDING FROM WEST OF WALTERBORO TO SUMMERVILLE TO JUST EAST OF MONCKS CORNER. THESE STORMS WERE MOVING SOUTHEAST AND WILL AFFECT GOOSE CREEK...NORTH CHARLESTON... CHARLESTON...MOUNT PLEASANT AND JAMES ISLAND THROUGH 530 PM. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED WITH THIS STORM. SCW
Special weather statement, Aug 16, 6:57 PM EDT, 14 minutes before
GAZ100-101-SCZ042-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 657 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH COUNTY AND HAMPTON COUNTY THROUGH 800 PM EDT... THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN AND WIND GUSTS TO 45 MPH WILL AFFECT LOCATIONS AROUND SPRINGFIELD...STATESBORO AND ESTILL THROUGH 800 PM. THE STORMS MAY PRODUCE FLOODING OF DRAINAGE AREAS AND ROADS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES. SCW
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:06 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 54 min |
| Aug 16, 5:49 PM EDT | Flash Flood Warning | CHS | Jasper | 86 min |
| Aug 16, 6:19 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 56 min |
Nearby
Flash Flood Warnings in South Carolina, 2003Flash Flood Warnings in Georgia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.